Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 2:17 AM MST for Yavapai County, Arizona. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 2:17 AM MST (09:17 UTC)
- Expired
- Jul 16, 2018, 3:45 AM MST
- In force
- 88 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 99 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:30 AM MST | FLASH FLOOD | 1 W Black Canyon City, AZ | AGUA FRIA RIVER GAUGE AT OLD BLACK CANYON HIGHWAY SHOWED A RAPID RISE OF 2.2 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 9.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WGUS55 KFGZ 160917
FFWFGZ
AZC025-161045-
/O.NEW.KFGZ.FF.W.0022.180716T0917Z-180716T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
217 AM MST MON JUL 16 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 345 AM MST
* At 214 AM MST, stream gauges reports indicate a flash flood wave
moving down the Agua Fria River in extreme southern Yavapai
County. A significant rise along the Agua Fria River through Black
Canyon City is expected by 3 AM MST.
* Some locations that will experience flooding include...
Rock Springs and Black Canyon City. Flooding of low water
crossings is likely.
This includes the following streams and drainages...Agua Fria
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3404 11219 3423 11209 3421 11207 3411 11209
3404 11212 3405 11216 3404 11216
$$
JJ1 follow-up statement
213
WGUS75 KFGZ 161046
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
346 AM MST MON JUL 16 2018
AZC025-161053-
/O.EXP.KFGZ.FF.W.0022.000000T0000Z-180716T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
346 AM MST MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 345 AM
MST...
The flash flood wave down the Agua Fria River reached Black Canyon
City at around 230 AM. River levels will remain elevated but slowly
recede over the next few hours. Continue to heed any road closures
at low water crossings.
LAT...LON 3404 11219 3423 11209 3421 11207 3411 11209
3404 11212 3405 11216 3404 11216
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:23 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 15, 9:23 PM MST, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 923 PM MST Sun Jul 15 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms today will be heavy rainfall and localized flooding. && .DISCUSSION...Stratiform light rain is all that remains from another day of active monsoonal activity in northern Arizona. Expect lingering showers into the overnight hours. Little changes in the weather pattern as we head into early next week. Light easterly flow and a very moist airmass over the region will continue to produce numerous showers and thunderstorms each afternoon. An elevated flash flooding threat will remain in place as light steering flow combines with saturated soils from the past weeks rain. With the light easterly flow persisting, expect the Mogollon Rim, western Coconino, and Yavapai counties to continue to have the greatest threat for widespread heavy rainfall. THe current forecast handles this well and no updates are needed at this time. && .PREV DISCUSSION /238 PM MST/...Little change in the weather pattern is expected over the next week, with weak flow and only minor changes in the position and intensity of the high parked over the SW. We expect the robust monsoon conditions to continue through the forecast period, with PW values continuing to run well above average - at or above 1" for the Flagstaff area. Long range ensembles are hinting at some drying by next weekend, but certainly not enough to significantly diminish the threat of significant thunderstorms each day. With soils becoming more and more saturated across N. Arizona, the daily threat of flash flooding will persist with the thunderstorms forming the area. Today's forecast is on track, with heavy rain and high rainfall rates (2-3" / hr) reported across the area. We'll continue the Flash Flood Watch through 7 PM MST. Primary threat area this afternoon and evening will lean toward Yavapai County, where instability (CAPES to 2500) will engender the production of additional thunderstorm activity. && .AVIATION...For the 06Z package...Expect mostly VFR conditions and light winds across northern Arizona. A few lingering -SHRA/-TSRA may persist north of the Mogollon Rim over night. Scattered -SHRA/-TSRA will begin over higher terrain after 18Z becoming wide spread in the afternoon and diminishing after 02Z. Local MVFR/IFR conditions with gusty, erratic winds near the showers and thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms with a threat of heavy rain each afternoon/evening will continue through Friday. Light winds will produce slow moving storms with heavy rainfall. Moisture will begin to decrease by the weekend in to next week with thunderstorm coverage becoming more isolated. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/BAK AVIATION...DB FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 15, 9:46 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
946 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM FLASH FLOOD 3 NE BLACK CANYON CITY 34.10N 112.11W
07/15/2018 YAVAPAI AZ PUBLIC
AGUA FRIA RIVER GAUGE ABOVE BLACK CANYON
CITY ROSE ABOVE 3.14 FEET ACTIVE AT
07/15/2018 21:19:20 STAGE EXCEEDS 3 FT. THE
DURATION OF THE FLASH FLOOD EVENT WAS 6
HOURS.
&&
DBLocal storm report, Jul 15, 9:53 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
953 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 4 ESE CORDES JUNCTION 34.31N 112.05W
07/15/2018 YAVAPAI AZ PUBLIC
AGUA FRIA RIVER GAUGE AT KELTON RANCH ROSE
ABOVE 4.31 FEET ACTIVE AT 07/15/2018
20:50:00 STAGE EXCEEDS 3 FT.
&&
DBLocal storm report, Jul 15, 11:06 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 4 ESE CORDES JUNCTION 34.31N 112.05W
07/15/2018 YAVAPAI AZ PUBLIC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
ESE CORDES JUNCTION. AGUA FRIA RIVER GAUGE
AT KELTON RANCH ROSE FROM 1.01 FT TO FIRST
PEAK AT 3.66 FT 18:20, DROPPED TO 2.37 FT
THEN ROSE TO SECOND PEAK AT 4.31 FT AT 20:50
STAGE EXCEEDS 3 FT.
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:05 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 2 hr |
| Jul 15, 5:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 15, 5:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Jul 15, 5:59 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 15, 8:19 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 16, 10:58 AM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 16, 11:44 AM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | Coconino | 24 min |
| Jul 16, 12:10 PM MST | Special Weather Statement | FGZ | Gila | 35 min |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | Mohave | 35 min |
| Jul 16, 12:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 16, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 16, 1:27 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 2:26 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 16, 2:48 PM MST | Flash Flood Warning | FGZ | Yavapai | 117 min |
| Jul 16, 2:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 16, 3:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:23 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Jul 16, 3:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:39 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 16, 3:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.